News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Adderall for Treatment of Depression?


 tce797 - Mon Mar 10, 2008 9:01 pm

I have a question about the use of the drug Adderall. I know it's normally prescribed in the treatment of ADD but I was prescribed it for a 3 month period to treat my depression. It actually worked wonders for me but I found myself needing more and more of it to maintain it's effectiveness.

It gave me incredible energy, I was exercising every day, I felt a general sense of overall well-being, I was hopeful, optimistic, pleasant, upbeat, focused and motivated. However, I didn't like how dependent I was becomming on the drug - but then again, don't people become dependent on regularly prescribed anti-depressants (SSRIs) as well?

A friend of mine said that adderall was like 'putting a band-aid on the problem and not actually helping to resolve the matter.' I just don't understand why adderall isn't used more often in treating depression? Or use an anti-depressant for the long-term and use adderall at the initial onset of depression and gradually taper off it? What is it that makes this drug more dangerous than other more traditionally used anti-depressant drugs? I'm curious for a psychiatrists take on this.
Thanks,
Taryn
 Dr. E. Seigle - Wed Mar 12, 2008 8:36 am

Dear tce,

You ask some good questions about Adderall (and similar "stimlant" medications)and its use in depression. It is generally not used for depression alone for the very reasons that you observed: people rapidly develop tolerance (need increasing amounts for the same positive effect) to it, and because it cause a clear sense of increased well-being (one might even say "high"), people are prone to want to take increasing amounts on which they will clearly get "highs", which are then followed by lows or "crashes", a little like cocaine. In other words, there is a high addictive potential. Rather than reversing depression, one experiences (as you seem to have) more of a "high". Due to the development of tolerance, a doctor can't prescribe a modest, steady amount with a lasting, positive effect. People will often want, or even crave, increasing amounts. There are also other abuse risks, including people using it for weight loss ("diet pills").

You came up with an idea that is actually used however. Sometimes, early in the course of treatment of a severe depression in which there is a lot of fatigue and apathy, a psychiatrist will temporarily prescribe some Adderall for a few weeks while waiting for the primary anti-depressant to begin to work, and then withdraw the Addrall. In addition, its use at a low dose is sometimes maintained as an adjunct (or "helper drug") to the primary anti-depressant with patients who do not make an adequate recovery with the primary medication. There is also a role for treating depression with apathy and low energy with cautious amounts of Adderall (or similar "stimulants") in the elderly population.

So, good questions, Adderall is a potent medication which can be quite helpful clinically but can be very addictive and prone to abuse. For it to be used by itself in treating depression is quite unusual.

-Dr. Seigle
 tce797 - Wed Mar 12, 2008 6:45 pm

Thanks very much for your reply. This definately brings clarity to the issue. I guess my next question would be, why and how does adderall effectively treat ADHD or ADD? You'd think a stimulant type of drug would adgitate a person who is already hyperactive, but doesn't it have an opposite effect on those with this type of disorder? Just seems strange to me. If someone has a chance to explain how this process works, I'm very curious.
Thnaks again:)
 Dr. E. Seigle - Mon Mar 17, 2008 10:41 am

hi tce797,

Firstly, a clarification: Adderall and other stimulants can cause better concentration and decreased motor activity in people without ADHD or ADD as well as those with the condition. This is widely misunderstood. Likewise, in some people either with or without the condition, people will sometimes respond even at therapeutic doses by getting more agitated. This is increasingly likely when the medication is being abused- ie, taken in excessive amounts. The stimulants work for people with ADHD/ADD by increasing dopamine and norepinephrine functioning in areas of the frontal lobes, which are the brain areas responsible for regulating attention, concentration and impulse control- those functions which are impaired in ADHD. So, by improving attention and the ability to ignore stimuli and impulses which are not desired, people become calmer and more focused- hence a stimulant that calms. As to why it becomes agitating at time and at higher doses, that likely relates to the stimulants affecting brain regions other than those inolved in ADHD- I am not sure which brain regions, specifically, cause the agitating effects.

-Dr. Seigle

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here